I just started taking carafate (coats stomach and esoph). I also take protonix 2x/day (morning and night). Should I take the Carafate before or after the protonix and how long should I wait between taking the two? The paper they give you said wait 30 minutes after an antacid before taking the carafate and 1 hour before or 2 hours after eating. I want to make sure on the timing of these though because it did help me a lot last night. I actully slept the whole night through. still had a little sore throat this am, but I can handle that!
Carafate is a wonderful drug, I am not sure why doctors rarely prescribe a 20 year old drug that works so well. I have been taking it for 3 weeks now and it has worked great. I also take Zegerid (ppi). Carafate should be taken 1 hour before meals and you should wait 2 hours after to take any other meds. I have found the carafate works best before meals instead of after meals, since it is the meal that causes the problem. This is difficult when taking PPI's because they are suppose to be taken on an empty stomach. Here is my daily schedule for an example.
7:00 am Carafate
8:00 am Breakfast
9:00 am Librax
11:00 am Carafate
12:00 pm Lunch
5:00 pm Carafate
6:00 pm Dinner
8:00 pm Librax
10:00 pm Zegerid
Maybe you could take protonix at:
10:00 am & pm. or
1 1/2 Carafate before breakfast and dinner and protonix before lunch and bed
I take Carafate as needed, in addition to either Prevacid or Nexium (depending on which one I am least immune to at the moment), and Reglan and Promethazine as needed. You should definately talk to your doctor about the timing of your meds. Carafate is great and helps a lot, but it can also interfer with the Protonix. I believe I can't talk mine within two hours of the Prevacid or Nexium. They tend to interfer with each other and stop the other one from working, leaving you with no active medicine. Or maybe it is just that the Carafate stops the PPI from working. I don't remember, but either way, it's important to time them right. My GI doctor gave me a long lecture on this when she prescribed the Carafate.
Carafate forms a protective seal over ulcerated tissues to allow the tissue to heal without being constanty burned by stomach acid and bile salts. I read that it's also given after tonsillectomies to protect throat tissues. I don't know if there are varying dosages. I've just started it two days ago, and is very good for helping with the pain in throat, esophagus and stomach, but you would have to use another med. to reduce acid as well. The Carafate requires precise timing as to when you take it. One hour before meals OR two hours after meals. This medicine can be used for the duration of typical 4 -8 week treatment, and possibly beyond. It says the only side effect is constipation, which I've not experienced at this point. Hope this helps...
I've now been on it almost a week and have my routine down on when to take all this stuff and eat etc... It has really made a difference for me. Pain level is down to a 1 out of 10 now and I can actually sleep at night. Also, note above, it can interfere with your acid reduction medication so make sure you wait between those as well.
I'd been using just the Carafate for a few days to see if that would work, but woke up this morning, absolutely on fire and in horrible pain and finally broke down and took my first Protonix. Boy, did that make a HUGE difference in my day. I'm sorry I was too chicken to give it a try before now. So, I'm taking the same meds. you are, and have to agree, the pain level is WAY down.
little amy, glad to hear its working for you! So far, I have not had any constipation which seems is only side effect. I can live with constipation though. I am in process of having my gall bladder checked out because Dr. thinks its fueling my problem. If you haven't done that, might be good thing to check on!
I hate to tell you, but I had my gall bladder out 3 years ago. It took them over 3 months to get me diagnosed correctly because I had no gallstones and my ultrasound looked good, but ended up in the ER 3 different times with horrible gall bladder attacks. Did a CT scan to look for other causes, nothing....my pepida scan was kind of off, but finally the gastro. doc. and the surgeon both agreed I needed to have it removed and when they got in there my gall bladder was completely enclosed with adhesions, so it had been diseased for a while and needed to come out. I never had stomach troubles before the gall bladder thing. They have never completely cleared up either - but this all started with perimenopause setting in, so....I'm hoping the stomach will calm down once the menopause thing is over. I probably should have been on a proton pump inhibitor for a while now, but never found one that agreed with me. So, my situation just grew out of control this past month and the doc. put me on the same meds. you are on, and they really seem to be helping so far, and the Carafate doesn't seem to be causing me any constipation either, so I guess we are both lucky in that area. Have a good day!
The carafate helped my throat completely - it's not soar or burnt feeling at all anymore, but....now that I'm on this Carafate and Protonix, my stomach just feels dead and it still feels like there is stuff in my throat, but no pain and burning. I'd read that they use Carafate for people who've had their tonsils out to help eliminate the pain from that too. What exactly is LPR - I keep reading all these people being diagnosed with it, and have never heard of it?
Thanks, I'm pretty sure I have that going on, as my gastro. doc. commented that my voice was hoarse and it concerned him. I hate to tell you, but I believe I'm not reacting well to the Carafate and Protonix. I've had a low-grade headache since starting the Carafate, on Friday, but I started the Protonix 2 days ago, and I feel like I've got the worst burning headache in the world, and very flu-like feeling as well. If anyone else has had this problem, please let me know, because I have a long history of bad reactions to meds.
I have had no bad effects from the carafate and protonix. In fact, feel better than I have in a month. You should check with your Dr. then, because may be having a reaction to one or both of the meds. Found out today that I will have to have my gall bladder removed. Metting with the surgeon this friday. Don't know if that will solve my reflux problem or not. Hoping it will since this all started at the same time.
That's when all my reflux stuff started too, with the gall bladder thing. My uncle had the very same problem, had his gall bladder taken out too, but it didn't stop the stomach problem for either of us. But again, everyone is different, and hopefully it will take care of your problem. Good luck with the surgeon. I had mine done laparascopically, and was no problem at all. I was very, very ill when they did the surgery and very ill for months afterward, lots of pain - but didn't realize I had also started into menopause at the same time. So, since you're a guy - you won't have to deal with that issue, thank goodness!
Oh, the protonix and carafate worked great, and I agree that my stomach and throat felt 100% better, but I am VERY medicine sensitive, so maybe I'll find something else that works - I hope!